A 29-year-old man died from a toxic reaction to his antipsychotic medication after he quit smoking, an inquest has determined.
Jack Burton, who was diagnosed with paranoid schizophrenia, had been prescribed clozapine. According to the inquest, smoking cigarettes had the effect of lessening the drug's impact, necessitating a higher dosage for Mr. Burton to achieve the intended therapeutic effect.
In October 2025, while on holiday with his family in Scarborough, Mr. Burton decided to stop smoking. This decision led to a fatal increase in clozapine blood levels, as the higher prescribed dose, suitable for a smoker, became toxic for him as a non-smoker.
Mr. Burton, a resident of Worcester, had been taking 525mg of clozapine nightly, which was considered the correct dose while he was smoking. The inquest heard that this dose posed a risk of seizures for a non-smoker.
Deborah Lakin, the coroner for Worcestershire, concluded that it was likely Mr. Burton's cessation of smoking led to a fatal increase in clozapine levels. In a prevention of future deaths report, she stated that if Mr. Burton had planned to quit smoking, he should have informed his psychiatrist to adjust his clozapine dosage accordingly.
The coroner expressed concern that similar deaths could occur if there is insufficient guidance for medical practitioners regarding medication dosage in relation to smoking status. The inquest noted inconsistencies among accounts from two consultant psychiatrists regarding the relevance of smoking reduction versus cessation. The evidence also indicated a lack of standardized practice for practitioners when discussing medication side effects and recording patient responses. This absence of clear guidance means that if a patient provides no information, it is not recorded whether questions about potential side effects were asked.